Iowa, 2024

High Wind in Iowa, December 4, 2024

December 4, 2024 · NWS DMX · 4 events in 4 counties and zones

A robust shortwave and associated cold front swept across the area on December 4th. The strong cold air advection and subsidence helped to pull stronger winds to the surface, enhancing already strong winds due to the tight pressure gradient across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A robust shortwave and associated cold front swept across the area on December 4th. The strong cold air advection and subsidence helped to pull stronger winds to the surface, enhancing already strong winds due to the tight pressure gradient across the area. Winds gusted 40-55+ mph throughout the afternoon and evening hours across the area. A few stronger gusts from 58 to 63 mph also occurred in parts of northern and central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 4, 11:53 AM CST, 1 hour 25 minutes earlier. Its key messages:

  • Scattered snow showers possible (20-30% chance) this morning into afternoon north or northeast. Could lead to some visibility restrictions with snow and the strong winds. Some rain/sprinkles possible further south.
  • Wind Advisory in effect from late morning through late evening across the entire area. Gusts of 45-55 mph are expected, the highest winds in north central to northeast Iowa.
  • Very cold Thursday morning with feel-like temperatures near zero south to 15 below zero north, but cold snap Thursday will be short-lived as temperatures moderate into the weekend.
Area forecast discussion, Dec 4, 11:53 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 AM CST Wed Dec 4 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Scattered snow showers possible (20-30% chance) this morning
  into afternoon north or northeast. Could lead to some
  visibility restrictions with snow and the strong winds. Some
  rain/sprinkles possible further south.

- Wind Advisory in effect from late morning through late evening
  across the entire area. Gusts of 45-55 mph are expected, the
  highest winds in north central to northeast Iowa.

- Very cold Thursday morning with feel-like temperatures near
  zero south to 15 below zero north, but cold snap Thursday will
  be short-lived as temperatures moderate into the weekend.

&&

.DISCUSSION...
Issued at 359 AM CST Wed Dec 4 2024

Main focus is on the upper low/shortwave diving out of Canada today
that will move through the Great Lakes Region tonight. The first
cold front associated with the related surface low is already on our
doorstep with winds having already shifted to be out of the
northwest at KEST. Ahead of this first cold front, the thermal ridge
is still nudging into the area with temperatures either holding
nearly steady or even rising through the early overnight hours with
low temperatures actually last night for many locations. The warmer
start to the day will unfortunately not last very long, especially
in northern Iowa, where the second stronger cold front will reach
first but later this morning into midday before sinking south
through the rest of the area through the afternoon hours. As a
result, high temperatures will also be earlier in the day than
typical peak heating for most. Although still advertised in the low
to mid 30s north and low 40s south, as we have been saying for the
last several days, it won't feel like much of a warm-up today with
the winds having already started to increase with gusts to 20 mph
having already been noted in some locations across central Iowa.

This is just the start of our winds today which will become
exceptionally gusty through the day, the strongest winds/gusts this
afternoon into mid evening, especially in the north to northeast.
Have expanded the Wind Advisory through the entire area for a number
of reasons. 1) We continue to see all the signals that lead to
strong wind days from strong cold air advection, an increasing
pressure gradient, steepening lapse rates, strong subsidence, and
strong surface pressure rises, which notably all maximize near to
behind the front in the main time frame noted of this afternoon into
mid-evening. 2) Gusts in North Dakota early this morning near to
just behind the front have peaked over 50 knots (57 mph) already
with a better wind parameter space coming together this afternoon
closer to Iowa (and surrounding region). 3) Soundings continue to
suggest winds at the bottom of the mixed layer around 35 to 39 knots
(40-45 mph), which based on everything we've seen looks to be the
low end of our wind potential today. At the top of the mixed layer,
winds peak closer to 40 to 50 knots (45-55+ mph) and given the
parameter space, we are likely to reach some of these higher gusts.
So, as noted, Wind Advisory will be in effect across the area from
just before midday to 6Z/midnight tonight with winds staying gusty
well into the evening before diminishing gradually overnight, though
remaining quite gusty through the night, just below advisory
criteria. The timing of the headline is a little fast in the south
but kept it simple with the main message that it will become quite
windy today with sustained winds out of the northwest around 25
to 35 mph and gusts of 45 to 55 mph, the highest gusts north
central to northeast Iowa. Also cannot rule out some gusts over
55 mph, but will let next shift continue to evaluate trends
should an upgraded headline be needed in portions of
northern/northeastern Iowa. Be sure to secure any outdoor
holiday decorations now!

Besides the wind and falling temperatures which will notably become
quite cold by tonight with lows in the single digits for most of the
area and low teens in the south, the elevated winds through the
night will cause feel-like temperatures to bottom out below zero
with single digits below zero in the south to near 15 or more below
zero in the north. We will also contend with some convectively
driven showers with the steepening lapse rates previously noted as
moisture occurs through the low levels for a short window this
morning into this afternoon especially over portions of northern
into northeastern Iowa. The most likely precipitation type looks to
be a quick burst of snow (flurries) or rain (sprinkles) for areas
further south, however, will need to watch trends very closely as
temperatures will be hovering near freezing in the north as low
level saturation begins to come together which could lead to some
potential for freezing drizzle/rain as moisture depths remain fairly
shallow, generally near to under 4500-5000 ft. Many soundings
suggest the steep lapse rates will make it into the DGZ for snow,
but should they not, or before they do, it could change the
precipitation type. Given the limited window of time, the
overall impacts look to remain more limited, but with the winds,
any snow has the potential to reduce visibilities, which could
be briefly less than 2 miles and could cause some additional
travel impacts to go along with the strong crosswinds that will
be already in place from the strong winds.

After today, quieter conditions will largely be in place through the
rest of the weekend. Thursday will be much colder with highs only in
the teens to 20s behind our strong cold front today, but
temperatures rebound into the weekend with 40s to even some 50s
returning by Sunday!

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1144 AM CST Wed Dec 4 2024

Main change this issuance was the addition of PROB30 snow with
vsby restriction for KMCW and KALO. Reasoning is the upstream
trends of snow showers across central MN, mainly by MSP. Trends
today expands snow showers west through the afternoon, clipping
these two terminals.

Windy conditions expected for the next 6 hours with gusts over
40 kts likely across the north. Have added a tempo grouped for
KALO to account for the arrival of a front in the next 2 hours,
bringing with it pockets of MVFR and higher gusts. Cannot rule
out a stray 50 kt gust at KMCW or KALO this afternoon with the
time of most concern being between 20z and 00z. Will monitor
trends to see if winds of this magnitude become commonplace
upstream. 30 kt gusts can be expected to continue overnight,
easing after sunrise.

Cigs will be a mixture of MVFR and VFR due to lingering SCT cigs
around 1.5 and 2.0 kft. These may become locally BKN to OVC.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...KCM
AVIATION...Jimenez
Hazardous weather outlook, Dec 4, 3:05 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
305 AM CST Wed Dec 4 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
305 AM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area from late this morning
and through the evening. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed though wind reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Black Hawk

When
December 4, 1:18 PM CST
Where
Black Hawk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Emmet

When
December 4, 1:47 PM CST
Where
Emmet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
December 4, 2:30 PM CST
Where
Cerro Gordo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Polk

When
December 4, 5:40 PM CST
Where
Polk forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228393, 1228394, 1228395, 1228396.